Hey Mommy, The ghost pill is the shell of the tablet. I know it's not a capsule. Gel capsules like those that are used with Tylox or even long acting meds like avinza and kadian are simply delievery systems to get them in your tummy. The gel caps disolve in a matter of seconds and then the morphine pellets are protected by an individual polymer coating that disolve at different rates.
All meds have to be converted to water saluable products that can pass through the linng of the stomach and bowels into the blood system. When they talk about first pass, they are talking about the first pass through the Liver where most parent drugs are broken down into metabolites, a percentage of Oxycodone changes to Noroxycodone and oxymorphone and their glucuronides, and the rest, about 50% of the unchanged oxycodone continues on through your blood system systemically and makes it's way through the central nervous system and is very efficient at crossing the blood brain barrier. About 75% croses the blood brain barrier at first pass where only about 1/2 of oral morphine crosses the blood branin barrier making oxy a more efficient drug orally than morphine.
You do have opiate receptors all throughout your body, not just in your brain and spinal cord. As the drug makes several passes through the your system, more and more oxycodone is pulled out of your blood stream by your kidneys and is exreted from your body through urine.
The ghost pill is just the outer coating on the tablet that allows a slow transmission of the oxycodone out of the tablet and into your system. IF there wasn't something more undigestiable protecting the internal med it would all be released as a SA med. So the shell itself is part of the dual phasic release system, meaning there is an initial release about 40 minutes after you take the pill and then a second release or peak in serum level at about 6.9 hours. Pealing that coating off the shell pretty much does the same thing as breaking or crusing the oxycontn matrix.
IF you have a significantly discolored pill, I would take your meds back to the pharmacist and show him the discoloration. They should relace the pill and forward the defective pill along with the batch number on to Purdue for further investigation.
The pill being discoloered doesn't mean it's lost it's potency, but can mean it will dump it's contents quicker and cause a significant rise in serum level and shorter duration. I only mentioned ghost pills because it is odd to see a shell of a tablet where it doesn't seem to belong.
however what you see is just part of the deliver system and isn't intended to be broken down completely and circualted through your blood, it's part of the time release mechanism. But like most oral meds, It's absorbed through the gut, broken down into it's matabolites by enzymes in the liver and then excreted through your kidneys as urine. Although these dfferent systems are part of the process of any med being metabolized pure opiates cause no damage to intenal organs, there is nothing in these meds that can't be metabolized and excreted so build of metabiloites that may cause problems doesn't occur with most opiates. The only opiate that shouldn't be used long term is Demerol, because your kidneys are not able to excrete all Demi's metabolites and can cause a seizure once a large enough amount has built up, but Demerol is the only problem opiate and rarely used by PM docs and shouldn't be used long term due to risk of seizure.
There is a post on the front page named Oxycontin warning. I would read it but I wouldn't let it scare you unless you plan on continueing to take a med despite all the neagtative side effects this person exeperienced. When the side effects become more disabling than the cause of the pain, the line gets crossed between a med being helpful and improving your ability to function and a med that hinders your ability to function more than than the initial reason for using the med.
Some people can take these meds and you would never know it, It improves function and quality of life.
On the other hand, these meds aren't for everyone, some folks can't function and never become acommadated to the negative side effects which is more than likely dose related and due to poor comunication betwen patient and doc. If this med makes you feel bad, or you can't find relief even after increase after increase, the answer may simlpy be, Oxy isn't the best med for you. You may do fine on morphine or another medication or you simply may not handle the side effects well and the meds become the debilitating factor and then compounded by the intevatable physical dependence on opiates that occurs.
Take care and don't worry if you do or don't see a ghost pill. The shell of an Oxy tablet isn't water soluable and isn't desgned to be absorbed or meant to run through your entire blood system.It's simply the method of controlled LA delivery.
God luck, Dave